Remarks on the ill-posedness of the Prandtl equation

D. Gérard-Varet, T. Nguyen

Research output: Contribution to journalArticlepeer-review

95 Scopus citations


In the lines of the recent paper [J. Amer. Math. Soc. 23(2) (2010), 591-609], we establish various ill-posedness results for the Prandtl equation. By considering perturbations of stationary non-monotonic shear flows, we show that for some C initial data, local in time H 1 solutions of the linearized Prandtl equation do not exist. At the nonlinear level, we prove that if a flow exists in the Sobolev setting, it cannot be Lipschitz continuous. Besides ill-posedness in time, we also establish some ill-posedness in space, that casts some light on the results obtained by Oleinik for monotonic data.

Original languageEnglish (US)
Pages (from-to)71-88
Number of pages18
JournalAsymptotic Analysis
Issue number1-2
StatePublished - 2012

All Science Journal Classification (ASJC) codes

  • General Mathematics


Dive into the research topics of 'Remarks on the ill-posedness of the Prandtl equation'. Together they form a unique fingerprint.

Cite this